Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2008, 6:00 PM CDT for 4 counties in Iowa. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 27, 2008, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:35 PM CDT | TSTM WND GST 50 | 3 W Jerico, IA | |
| Jun 27, 6:40 PM CDT | TSTM WND GST 58 | 4 Sw Jerico, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 272300
SVRARX
IAC037-067-089-131-280000-
/O.NEW.KARX.SV.W.0078.080627T2300Z-080628T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTH CENTRAL IOWA...
SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...
CHICKASAW COUNTY IN NORTHEAST IOWA...
SOUTHWESTERN HOWARD COUNTY IN NORTHEAST IOWA...
* UNTIL 700 PM CDT
* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM RICEVILLE TO FLOYD TO RUDD...
MOVING SOUTHEAST AT 31 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FLOYD AROUND 605 PM...
ELMA AROUND 615 PM...
CHARLES CITY AROUND 620 PM...
IONIA AROUND 630 PM...
NEW HAMPTON AND JERICO AROUND 635 PM...
NASHUA AROUND 640 PM...
LAWLER AROUND 650 PM...
FREDERICKSBURG AROUND 655 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4337 9281 4342 9263 4314 9208 4291 9209
4291 9258 4304 9294 4313 9304 4318 9304
TIME...MOT...LOC 2300Z 304DEG 27KT 4328 9258 4319 9265
4314 9287
$$
DTJ3 follow-up statements
000
WWUS53 KARX 272316
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT FRI JUN 27 2008
IAC037-067-089-131-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
MITCHELL IA-HOWARD IA-FLOYD IA-CHICKASAW IA-
616 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW...FLOYD...SOUTHWESTERN HOWARD AND SOUTHEASTERN MITCHELL
COUNTIES...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM ELMA TO FLOYD...MOVING SOUTHEAST
AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JERICO AND IONIA AROUND 630 PM...
NEW HAMPTON AND NASHUA AROUND 635 PM...
LAWLER AROUND 645 PM...
FREDERICKSBURG AROUND 655 PM...
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4327 9278 4337 9255 4314 9208 4291 9209
4291 9257 4296 9273 4308 9298
TIME...MOT...LOC 2316Z 299DEG 30KT 4326 9239 4314 9246
4308 9270
$$
DTJ000
WWUS53 KARX 272333
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT FRI JUN 27 2008
IAC131-272343-
/O.CAN.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
MITCHELL IA-
633 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
LAT...LON 4316 9265 4329 9240 4314 9208 4305 9208
4305 9209 4302 9208 4291 9209 4291 9248
4294 9267 4301 9279
TIME...MOT...LOC 2333Z 299DEG 30KT 4319 9222 4307 9229
4301 9253
$$
IAC037-067-089-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
HOWARD IA-FLOYD IA-CHICKASAW IA-
633 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW...EASTERN FLOYD AND SOUTHWESTERN HOWARD COUNTIES...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM JERICO TO NEW HAMPTON TO NASHUA...MOVING SOUTHEAST AT
34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAWLER AROUND 645 PM...
FREDERICKSBURG AROUND 650 PM...
FREDERICKSBURG AROUND 655 PM...
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4316 9265 4329 9240 4314 9208 4305 9208
4305 9209 4302 9208 4291 9209 4291 9248
4294 9267 4301 9279
TIME...MOT...LOC 2333Z 299DEG 30KT 4319 9222 4307 9229
4301 9253
$$
DTJ000
WWUS53 KARX 272345
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT FRI JUN 27 2008
IAC089-272354-
/O.CAN.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
HOWARD IA-
644 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWARD COUNTY IS
CANCELLED...
LAT...LON 4313 9257 4322 9238 4320 9221 4314 9208
4305 9208 4305 9209 4302 9208 4291 9209
4291 9248 4294 9267 4297 9272
TIME...MOT...LOC 2344Z 299DEG 30KT 4314 9211 4302 9218
4296 9242
$$
IAC037-067-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
FLOYD IA-CHICKASAW IA-
644 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW AND SOUTHEASTERN FLOYD COUNTIES...
AT 640 PM...TRAINED SPOTTERS MEASURED WIND GUST OF 58 MPH 4 MILES
SOUTHWEST OF JERICO.
AT 640 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM PROTIVIN
TO LAWLER TO IONIA...MOVING SOUTHEAST AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FREDERICKSBURG AROUND 650 PM...
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4313 9257 4322 9238 4320 9221 4314 9208
4305 9208 4305 9209 4302 9208 4291 9209
4291 9248 4294 9267 4297 9272
TIME...MOT...LOC 2344Z 299DEG 30KT 4314 9211 4302 9218
4296 9242
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 3:55 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CDT FRI JUN 27 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT A PRE FRONTAL TROUGH EXTENDED FROM BAUDETTE MINNESOTA TO DES MOINES IOWA. FURTHER WEST...A COLD FRONT WAS LOCATED ACROSS THE EASTERN DAKOTAS LANGDON NORTH DAKOTA TO CHAMBERLAIN SOUTH DAKOTA. THERE IS A WIND SHIFT ASSOCIATED WITH THE TROUGH AND A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING ALONG THE TROUGH. AN ADDITIONAL LINE OF THUNDERSTORMS ARE DEVELOPING THE COLD FRONT. THE ARX MESOWRF SUGGESTS THAT THE COLD FRONT WILL CATCH UP WITH THE PRE FRONTAL TROUGH AND THEN THIS LINE WILL MOVE THROUGH OUR AREA THIS EVENING. WHILE THE 0-6KM SHEAR LOOKS SUFFICIENT FOR SEVERE THUNDERSTORMS... THERE IS SOME QUESTION ON HOW MUCH INSTABILITY WILL BE AVAILABLE WITH THE CLOUDS AND PRECIPITATION ALREADY ACROSS PARTS OF THE AREA. WITH LIMITED CURVATURE IN THE HODOGRAPH...ANY SEVERE WEATHER WILL BE PRIMARILY DAMAGING WINDS AND POSSIBLY LARGE HAIL. IT APPEARS THAT THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM. ON SATURDAY AND SATURDAY NIGHT...AN UPPER LEVEL LOW WILL MOVE SOUTHEAST AND EAST THROUGH THE AREA. THIS SYSTEM IS 2 STANDARD DEVIATIONS DEEPER THAN NORMAL... AND ITS 850 MB AND 700 MB TEMPERATURES COLDER THAN NORMAL. WITH VERY COLD AIR ALOFT...STEEP SURFACE TO 500 MB LAPSE RATES WILL DEVELOP DURING THE AFTERNOON AND EARLY EVENING. AS A RESULT...WE WILL LIKELY SEE A RAPID DEVELOPMENT OF CLOUDS...AND SHOWERS AND ISOLATED THUNDERSTORMS IN THE MORNING. THIS PRECIPITATION WILL BE MOST WIDESPREAD FROM THE AFTERNOON INTO EVENING. SOME HAIL MAY APPROACH SEVERE LIMITS IN THE STRONGER THUNDERSTORMS. ON SUNDAY...THE UPPER LEVEL LOW WILL BE MOVING EAST OF THE AREA. THERE MAY BE ENOUGH INSTABILITY STILL AROUND FOR SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. NONE OF THESE THUNDERSTORMS SHOULD BE SEVERE. .LONG TERM...MONDAY THROUGH INDEPENDENCE DAY THE 200 MB VELOCITY POTENTIAL ANOMALIES CONTINUE TO SHOW STRONG TROPICAL FORCING ACROSS THE EASTERN PACIFIC AND CARIBBEAN...AND ACROSS THE EASTERN ATLANTIC AND AFRICA. THE FORMER FORCING KEEPS A LONG WAVE TROUGH ACROSS THE EASTERN UNITED STATES...AND A RIDGE ACROSS THE WESTERN UNITED STATES THROUGH THE LONG TERM PORTION OF THE FORECAST. THE 27.12Z MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT THIS PATTERN WILL CONTINUE. HOWEVER THE MODELS ARE DIFFERING ON THE SPEED OF A COLD FRONT THAT WILL BE MOVING SOUTH THROUGH THE REGION. WITH THE 27.00Z ECMWF AND 27.12Z GFS IN EXCELLENT AGREEMENT THAT THE COLD FRONT WOULD PROVIDE SHOWERS AND THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE PRECIPITATION WAS CONFINED TO THOSE TIME PERIODS. HOWEVER IT LOOKS LIKE WE WILL HAVE TO RE-EVALUATE THIS FURTHER TOMORROW... BECAUSE THE 27.12Z ECMWF SHOWS THAT THIS FRONT WILL STALL OUT ACROSS THE REGION...AND IT PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM TUESDAY NIGHT THROUGH AT LEAST INDEPENDENCE DAY. THIS IS VERY SIMILAR TO WHAT THE 27.06Z GFS SHOWED. && .AVIATION...TONIGHT THROUGH SATURDAY CONCERN TO AVIATION WILL BE STRONG COLD FRONTAL BOUNDARY SHIFTING ACROSS THE TAF SITES THROUGH EARLY EVENING. SCT -TSRA WILL SLOWLY INCREASE IN COVERAGE/ORGANIZATION THROUGH THE AFTERNOON AND EARLY EVENING AS THEY SHIFT OVER THE SITES. COULD SEE SOME WIND GUSTS TO 45KT OR SO IF LINEAR STORM MODE IS REALIZED. HAIL NOT OUT OF THE QUESTION IN THE STRONGEST STORMS. EXPECT MODERATE WNWLY WINDS IN THE WAKE OF THE FRONT FROM 8-13 KTS THROUGH MUCH OF THE NIGHT. STRONG SECONDARY WEATHER SYSTEM ALOFT FOR SATURDAY SET TO BRING QUICK INCREASE IN CUMULUS/SHRA AS RAPID DESTABILIZATION OCCURS WITH COLD TEMPERATURES ALOFT. SHRA SHOULD BECOME NUMEROUS AS THE DAYTIME WEARS ON SATURDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 01/01/01
Hazardous weather outlook, Jun 27, 9:53 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 953 AM CDT FRI JUN 27 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 953 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING...AS A COLD FRONT SHIFTS ACROSS THE REGION. THE MAIN WINDOW FOR THE THUNDERSTORM DEVELOPMENT AND MOVEMENT THROUGH THE AREA WILL BE BETWEEN 2 PM AND 9 PM. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS...AND LARGE HAIL. WHILE THUNDERSTORMS WILL CERTAINLY CONTAIN HIGH RAINFALL RATES...THE STORMS WILL LIKELY BE PROGRESSIVE...KEEPING HEAVY RAIN THREATS LOCALIZED. WIDESPREAD FLOODING...OR FLASH FLOODING...IS NOT EXPECTED...THOUGH URBAN AREAS MAY SEE TYPICAL RUNOFF ISSUES AND STREET FLOODING WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY. NEXT...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN IF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... PARTICULARLY BETWEEN 2 PM AND 9 PM. RAINFALL REPORTS WOULD ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. RIECK/BINAU
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.